Oncologic mathematics - Evolution of a new specialty

Title

Oncologic mathematics - Evolution of a new specialty

Creator

Chandawarkar R Y; Guyton D P

Publisher

Archives of Surgery

Date

2002
2002-12

Description

Hypothesis: Mathematical methods and their derivatives have practical applications to oncology. They can be used to describe fundamental aspects of tumor behavior, such as loss of genetic stability, tumor growth, immunologic identity, genesis of diversity, and methods of prognosticating cancer. Data Sources: Descriptive models and published literature in the fields of oncology and applied mathematics. Data Synthesis: Cancer does not conform to simple mathematical principles. Its irregular mode of carcinogenesis, erratic tumor growth, variable response to tumoricidal agents, and poorly understood metastatic patterns constitute highly variable clinical behavior. Defining this process requires an accurate understanding of the interactions between tumor cells and host tissues and ultimately determines prognosis. Applying time-tested and evolving mathematical methods to oncology may provide new tools with inherent advantages for the description of tumor behavior, selection of therapeutic modes, prediction of metastatic patterns, and providing an inclusive basis for prognostication. We term this combined field of research "oncologic mathematics." As surgeons, we have the unique opportunity to be active participants and assume leadership in research that affects selection of the optimal anticancer treatment for our patients. Mathematicians describe equations that define tumor growth and behavior, whereas surgeons actively deal with biological processes. Oncologic mathematics applies these principles to clinical settings. Conclusion: Experimentally testable, oncologic mathematics may provide a framework to determine clinical outcome on a patient-specific basis and increase the growing awareness that mathematical models help simplify seemingly complex and random tumor behavior.

Subject

Surgery; nonlinear dynamics; growth; tumors; breast-cancer; chaos; biology; prognostic factors; models; complexity; fractals

Format

Journal Article or Conference Abstract Publication

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

1428-1434

Issue

12

Volume

137

Citation

Chandawarkar R Y; Guyton D P, “Oncologic mathematics - Evolution of a new specialty,” NEOMED Bibliography Database, accessed March 3, 2021, https://neomed.omeka.net/items/show/8849.

Social Bookmarking